Ines Souilem*, Fatma Zgolli, Ghozlane Lakhoua, Sarrah Kastalli, Riadh Daghfous and Sihem El Aidli
National Center of Pharmacovigilance, Research Unit: UR17ES12, Faculty of Medicine, University of Tunis El Manar, Tunisia
*Corresponding Author: Ines Souilem, National Center of Pharmacovigilance, Research Unit: UR17ES12, Faculty of Medicine, University of Tunis El Manar, Tunisia.
Received: May 29, 2023 Published: June 14, 2023
Drug-induced hypersensitivity syndrome also known as DRESS syndrome is considered as a severe and potentially life-threatening adverse drug reaction. The pathogenesis of DRESS syndrome is still partially understood. Prior research has implicated viral infection or reactivation, specifically, human herpes viruses 6 and 7, Epstein-Barr virus and cytomegalovirus.
We report a case of DRESS syndrome induced by allopurinol occurring 22 months after starting the treatment and which might have been triggered by concomitant infections.
A 72-year-old man was put on allopurinol in February 2021. Twenty months later, he was hospitalized for Klebsiella urinary tract infection associated with erysipelas that had evolved well after two weeks of antibiotherapy. On November 20, he presented a second episode of Enterococcus faecalis urinary tract infection. On December 5, he developed a pruritic maculopapular rash with fever (39.5°C). Skin examination showed a generalized infiltrated erythematous maculopapular eruption and facial edema. Complete blood counts showed total leucocyte count at 10.6 × 103/µl with eosinophils at 1.58 × 103/µl (14.9%). Histological findings were compatible with DRESS syndrome. Allopurinol was stopped. Skin condition improved within a month.
A prolonged delay between the start of treatment and the appearance of a febrile rash should never exclude the diagnosis of Dress syndrome or delay its management.
Keywords: DRESS Syndrome; Allopurinol; Infection; Pharmacovigilance; Hypersensitivity
Citation: Ines Souilem., et al. “Bacterial Infection May Trigger DRESS Syndrome: An Exceptional Case of Delayed Hypersensitivity Reaction Occurring 22 Months After Allopurinol Therapy". Acta Scientific Pharmacology 4.2 (2023): 19-21.
Copyright: © 2023 Ines Souilem., et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.